A woman involved in a serious car accident, which caused her serious foot injury, developed a strange infection with a stunning side effect: she has black hair into her tongue!
According to the publication in the New England Journal of Medicine, the woman’s tongue changed color a week after she started taking two antibiotics to cure the infection on her legs. These drugs had meropenem in intravenous administration and oral minocycline as active substances. The 55-year-old said she soon felt some nausea and noticed a bad taste in her mouth.
The official diagnosis was a strange, but real illness: black hairy tongue!
Yes, it is true! Although it is also a real condition, as disgusting as it may seem, it is fortunate and fleeting. Virtually no hair grows in the tongue. Just tiny tongues on the tongue surface are discolored. The dead skin cells then accumulate there, making these ends longer than normal. So there are trapped bacteria, yeast, tobacco, food and other substances that then “stain” the tongue, according to the Mayo Clinic.
In addition to this “blackish” discoloration and a face as if the patient has “hairs in the tongue,” this condition causes bad breath, metallic taste, or odd sensations in your tongue if the ends have grown too much.
“The condition can be associated with multiple factors such as poor oral hygiene, smoking and antibiotics, especially tetracyclines,” the authors of the report said. Suspected that minocycline was responsible for the woman’s problem, her doctors tested other antibiotic treatment options and recommended a specific oral hygiene treatment. Within four weeks, the patient’s tongue was again healthy and … pink.
“Black hairs” in tongue: It can happen to anyone
According to a 2014 report in the World Journal of Gastroenterology, estimates of how frequent black hair is varied, but it is believed that up to 11% of people may be at some stage in their lives. You are more likely to get it if you smoke, drink plenty of coffees, tea and alcohol and do not take good care of your oral health. Also, it may happen to you as a side effect in some antibiotics (which can change the normal bacteria or yeast in your mouth). Men seem to be more prone than women.
Black hairy tongue does not require any special medical care. The condition usually subsides when “guilty” medication, coffee, alcohol, etc. is stopped, as was the case with women.